Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 29, 2005

June 29, 2005 · NWS MPX · 14 events in 8 counties and zones

13 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM CST, 8 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 1:45 PM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CDT WED JUN 29 2005

.DISCUSSION...
FORECAST CONCERN NEAR TERM...SEVERE CONVECTION POTENTIAL AND
TEMPERATURES. ABR RADAR SHOWING SOME SCATTERED CELLS OVER EASTERN
SOUTH DAKOTA...ALONG COLD FRONT.  EXPECT THIS TO BE THE MAIN
ACTION...RIDE INTO WESTERN MN THIS EVENING...WITH CONVECTIVE
LINE/LINEAR MODE/DEVELOPING...AND MOVE ACROSS SOUTHERN MN DURING THE
EVENING.  WARM FRONTAL BOUNDARY WILL BE ANOTHER AREA TO WATCH-INTO
WEST CENTRAL MN FOR TORNADO THREAT.  HEAVY RAIN AXIS WILL REMAIN
ALONG/NORTH OF THE WARM FRONT WILL 1-2 INCH RAINS POSSIBLE IN SHORT
PERIOD OF TIME.  THE LINEAR MCS WILL ALSO PRODUCE 1 INCH RAINS IN
SHORT PERIOD OF TIME..WITH DAMAGING WINDS A DECENT THREAT. THIS SYSTEM
WILL EXIT INTO WESTERN WISCONSIN AFTER 03Z.  RAIN SHOULD COME TO AN
END WITH CAA LOW CLOUDS MOVING INTO NORTHWEST CWA LATER TONIGHT.

COOLER AND MOSTLY CLOUDY OVER THE CWA FOR THURSDAY...WITH CYCLONIC
FLOW OVER THE AREA. MAY BE A STRAY SHOWER OR TWO SO WILL CONTINUE
WITH LOW POPS SHOWERS HERE.  HIGH PRESSURE RIDGE BUILDS EAST
THURSDAY NIGHT AND FRIDAY WITH MORE SUNSHINE AND DRY WEATHER
EXPECTED. WILL FOLLOW MOVE GUIDANCE TEMPERATURES MOST PERIODS.

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY

STILL PRETTY GOOD AGREEMENT AMONGST THE MODELS WITH RESPECT TO
SATURDAY NIGHT AND SUNDAY. ZONAL FLOW TURNING WSW WITH MAIN TROUGH
AND EMBEDDED WAVES AT TIMES. UKMET IS A LITTLE QUICK EXITING THE
SYSTEM...BUT ECMWF AND GFS INDICATE TROUGH AXIS GOING THROUGH LATE
SUNDAY NIGHT OR EARLY MONDAY. WILL MAINTAIN CHC POPS THROUGH SUNDAY
NIGHT. STILL LOOKS LIKE AIRMASS WILL DRY OUT MONDAY AND TUESDAY.
ZONAL FLOW RETURNS LATER ON TUESDAY. GFS SUGGESTS JET WOULD NOT BE
AS STRONG AS WHAT WEVE BEEN SEEING SO FAR THIS WEEK...BUT ECMWF
BRINGS ANOTHER DEEP TROUGH AT US TUESDAY NIGHT AND WEDNESDAY. GIVEN
OUR PATTERN THE LAST THREE WEEKS...WOULD NOT BE SURPRISED TO SEE THE
ECMWF SOLUTION.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

DWE/TDK
Hazardous weather outlook, Jun 29, 2:35 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT WED JUN 29 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-300400-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
335 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT. TORNADOES WILL BE POSSIBLE...ESPECIALLY IN MINNESOTA.

STORMS IN EASTERN SOUTH DAKOTA WILL MOVE INTO MINNESOTA...WHILE
OTHERS DEVELOP IN MINNESOTA DURING THE LATE AFTERNOON AND
EARLY EVENING.  SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING A
TORNADO.  LARGE HAIL AND POCKETS OF DAMAGING WIND ARE ALSO
POSSIBLE...ALONG WITH HEAVY RAIN. A FEW OF THESE STORMS MAY ALSO
DEVELOP OR MOVE INTO WESTERNMOST SECTIONS OF WISCONSIN.

LATER THIS EVENING...THE STORMS WILL TRANSITION TO DAMAGING WIND
STORMS.  IT IS POSSIBLE THAT THERE WILL BE A NORTH TO SOUTH LINE OF
STORMS...TRACKING EASTWARD...PRODUCING WIDESPREAD DAMAGING WIND...AND
POSSIBLY SOME HAIL.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS. WATCHES AND WARNINGS
WILL BE LIKELY THROUGH LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION SHOULD BE EXPECTED THIS AFTERNOON AND
TONIGHT.

TDK

In the hours before

Local storm report, Jun 29, 7:55 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     TRUMAN                  43.83N 94.44W
06/29/2005                   MARTIN             MN   LAW ENFORCEMENT

            8 INCH DIAMETER TREE BRANCHES DOWN

0845 PM     HAIL             3 W SHERBURN            43.65N 94.79W
06/29/2005  1.75 INCH        MARTIN             MN   PUBLIC

&&
Local storm report, Jun 29, 8:00 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FUNNEL CLOUD     S NEW ULM               44.31N 94.46W
06/29/2005                   BROWN              MN   STORM CHASER

0835 PM     FUNNEL CLOUD     10 W MANKATO            44.17N 94.19W
06/29/2005                   BLUE EARTH         MN   TRAINED SPOTTER

&&
Local storm report, Jun 29, 8:39 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TORNADO          1 W HEIDELBERG          44.49N 93.64W
06/29/2005                   LE SUEUR           MN   LAW ENFORCEMENT

            TORNADO ON THE GROUND 1 MILE WEST OF HEIDELBERG. MOVING
            NORTHEAST.

&&
Special weather statement, Jun 29, 8:39 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT WED JUN 29 2005

MNZ057-065-073>074-082-091-300345-
BROWN-KANDIYOHI-MARTIN-REDWOOD-RENVILLE-WATONWAN-
939 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 554 FOR
THE FOLLOWING AREA...

IN MINNESOTA THIS CANCELS 6 COUNTIES

IN CENTRAL MINNESOTA

KANDIYOHI... RENVILLE...

IN SOUTH CENTRAL MINNESOTA

BROWN... MARTIN... WATONWAN...

IN SOUTHWEST MINNESOTA

REDWOOD...

THIS INCLUDES THE CITIES OF...FAIRMONT...NEW ULM...OLIVIA...
REDWOOD FALLS...ST. JAMES AND WILLMAR.

MNZ044>045-052>053-060>063-070-077>078-085-093-WIZ014>016-
023>028-300800-
ANOKA-CHISAGO-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
MILLE LACS-RAMSEY-RICE-STEELE-WASHINGTON-BARRON-CHIPPEWA-DUNN-
EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
939 PM CDT WED JUN 29 2005

...TORNADO WATCH NUMBER 557 REMAINS VALID UNTIL 3 AM CDT FOR THE
FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 13 COUNTIES

IN EAST CENTRAL MINNESOTA

ANOKA... CHISAGO... DAKOTA...
HENNEPIN... ISANTI... KANABEC...
MILLE LACS... RAMSEY... WASHINGTON...

IN SOUTH CENTRAL MINNESOTA

FREEBORN... RICE... STEELE...

IN SOUTHEAST MINNESOTA

GOODHUE...

IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST WISCONSIN

BARRON... POLK... RUSK...

IN WEST CENTRAL WISCONSIN

CHIPPEWA... DUNN... EAU CLAIRE...
PEPIN... PIERCE... ST. CROIX...

THIS INCLUDES THE CITIES OF...ALBERT LEA...BLAINE...CAMBRIDGE...
CENTER CITY...CHIPPEWA FALLS...DURAND...EAU CLAIRE...FARIBAULT...
HASTINGS...HUDSON...LADYSMITH...MENOMONIE...MINNEAPOLIS...MORA...
OSCEOLA...OWATONNA...PRINCETON...RED WING...RICE LAKE...
RIVER FALLS...ST. PAUL AND STILLWATER.

MNZ043-049>051-058>059-066>069-075>076-083>084-092-300400-
BENTON-BLUE EARTH-CARVER-FARIBAULT-LE SUEUR-MCLEOD-MEEKER-
MORRISON-NICOLLET-SCOTT-SHERBURNE-SIBLEY-STEARNS-WASECA-WRIGHT-
939 PM CDT WED JUN 29 2005

...TORNADO WATCH NUMBER 554 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL MINNESOTA

BENTON... MCLEOD... MEEKER...
MORRISON... SHERBURNE... SIBLEY...
STEARNS... WRIGHT...

IN EAST CENTRAL MINNESOTA

CARVER... SCOTT...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... FARIBAULT... LE SUEUR...
NICOLLET... WASECA...

THIS INCLUDES THE CITIES OF...BLUE EARTH...CHASKA...ELK RIVER...
GAYLORD...HUTCHINSON...LE SUEUR...LITCHFIELD...LITTLE FALLS...
MANKATO...MONTICELLO...SAUK RAPIDS...SHAKOPEE...ST. CLOUD...
ST. PETER AND WASECA.
Local storm report, Jun 29, 9:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             BURNSVILLE              44.76N 93.28W
06/29/2005  0.88 INCH        DAKOTA             MN   LAW ENFORCEMENT

1017 PM     TSTM WND DMG     NEW RICHLAND            43.89N 93.49W
06/29/2005                   WASECA             MN   PUBLIC

            OUTBUILDING DAMAGED AT FARM

0849 PM     HAIL             4 NE STEWART            44.77N 94.43W
06/29/2005  0.75 INCH        MCLEOD             MN   LAW ENFORCEMENT

0849 PM     TSTM WND DMG     4 NE STEWART            44.77N 94.43W
06/29/2005                   MCLEOD             MN   LAW ENFORCEMENT

            FEW 8 INCH DIAMETER TREES DOWN

0942 PM     HAIL             5 SW COLOGNE            44.72N 93.86W
06/29/2005  0.88 INCH        CARVER             MN   LAW ENFORCEMENT

0953 PM     HAIL             CHASKA                  44.82N 93.61W
06/29/2005  0.75 INCH        CARVER             MN   AMATEUR RADIO

1020 PM     HAIL             4 E WASECA              44.08N 93.42W
06/29/2005  0.75 INCH        WASECA             MN   PUBLIC

&&
Local storm report, Jun 29, 9:47 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND DMG     CHASKA                  44.82N 93.61W
06/29/2005                   CARVER             MN   PUBLIC

            4 INCH DIAMETER TREE BRANCHES DOWN

&&

The radar

The Minneapolis radar (KMPX), 73 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
June 29, 9:48 PM CST
Where
Pierce County, River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -92.633

A few trees were downed.

Thunderstorm Wind, Pierce

When
June 29, 10:00 PM CST
Where
Pierce County, Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -92.467

A few trees were downed.

Thunderstorm Wind, Pierce

When
June 29, 10:00 PM CST
Where
Pierce County, Hager City
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.600, -92.533

A few trees were downed.

Thunderstorm Wind, St. Croix

When
June 29, 10:05 PM CST
Where
St. Croix County, New Richmond
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.117, -92.533

Numerous trees were downed.

Thunderstorm Wind, Pierce

When
June 29, 10:20 PM CST
Where
Pierce County, Spring Valley
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -92.250

A few trees were downed.

Hail, St. Croix

When
June 29, 10:30 PM CST
Where
St. Croix County, Glenwood City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -92.167

Penny sized hail fell and 2 inch diameter tree branches were downed.

Thunderstorm Wind, Dunn

When
June 29, 10:39 PM CST
Where
Dunn County, Menomonie
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.883, -91.917

Numerous trees were downed on the south side of town. A wind gust of 67 MPH was measured at the Menomonie airport.

Thunderstorm Wind, Barron

When
June 29, 10:43 PM CST
Where
Barron County, 6 mi W of Rice Lake
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.500, -91.850

Numerous trees were downed and a barn roof was blown off.

Thunderstorm Wind, Pepin

When
June 29, 10:45 PM CST
Where
Pepin County, 13 mi E of Durand
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.633, -91.700

A tree was downed onto a road in Albany Township, Section 15.

Thunderstorm Wind, Barron

When
June 29, 10:45 PM CST
Where
Barron County, Rice Lake
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.500, -91.733

Numerous trees were downed.

Thunderstorm Wind, Barron

When
June 29, 10:50 PM CST
Where
Barron County, Haugen
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.600, -91.767

Large tree limbs and power lines were downed. Siding was blown off a building.

Thunderstorm Wind, Rusk

When
June 29, 10:56 PM CST
Where
Rusk County, Weyerhaeuser
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -91.417

A tree was downed.

Thunderstorm Wind, Eau Claire

When
June 29, 11:05 PM CST
Where
Eau Claire County, Eau Claire
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -91.483

Trees and large limbs were downed.

Thunderstorm Wind, Chippewa

When
June 29, 11:10 PM CST
Where
Chippewa County, 10 mi NE of Jim Falls
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.150, -91.117

Numerous trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462422, 5462423, 5462424, 5462489, 5462486, 5462487, 5462490, 5462491, 5462488, 5462492, 5462494, 5462495, 5462496, 5462493.